Discussions By Condition: Gastrointestinal conditions

Protonix Side Effects?

Posted In: Gastrointestinal conditions 2 Replies
  • Posted By: PeggyP
  • April 16, 2008
  • 01:53 PM

I've been on Protonix since January for reflux; and to heal esophagitis. Has anyone else experienced side effects they didn't have (or perhaps have gotten worse) prior to this medicine like Anxiety, depression and agitation? I've been going through this ever since I've been on this. Also, how long does one normally stay on this? I'm thinking of calling my doc and going off of it since my reflux disease has improved.

Reply Flag this Discussion

2 Replies:

  • I had been on Protonix from July-October of 2007, and I think I've had some problems due to it. Of course, I can't be sure, because my meds change every week, ect. I never usually ask my doctor if I should quit a med, but my old doc kept me on it... partly because my mother insisted it was helping.which eventually led to her thinking I was crazy. But my main doc is still convinced I'm sane, along with my other doctor.Anyway, I think the protonix eventually worsened my symptoms, but of course, no one has any real clue as to what I have. I also may have gotten lightheaded from it.One of my doctors even said it was the worst med, and should be pulled, but who really knows???
    Generik Diagnosiz 3 Replies Flag this Response
  • As far as I'm concerned, Protonix, Nexium, etc. (all proton pump inhibitors), are relatively safe drugs, especially for a short period of time.Side effects, if any, are most likely to be GI related. Diarrhea and abdominal are common. So are headaches and rashes. Uncommon side effects include insomnia, flatulence and hypergylcemia. There is some evidence of B12 deficiency after long time use of proton pump inhibitors (>3 years) and possibly even osteoporosis. These were found in a study, that was determined to have not enough evidence behind it.It is extremely unlikely that Protonix has caused anxiety, depression or agitation.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.